Alert archive / Wyoming / Severe Thunderstorm Warnings in 2020
Severe Thunderstorm Warning 152, NWS Cheyenne, WY
NWS Cheyenne, WY issued this severe thunderstorm warning at Aug 27, 2020, 3:41 PM MDT for Laramie County, Wyoming. It was in force for 38 min. 1 report came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Aug 27, 2020, 3:41 PM MDT (21:41 UTC)
- Expired
- Aug 27, 2020, 4:19 PM MDT
- In force
- 38 min
- Issued by
- NWS Cheyenne, WY
- Area
- Storm-based polygon
- Hail
- 0.75 in
- Wind
- 60.0 mph
County Laramie County, WY
The radar
The Cheyenne radar (KCYS), 2 km from the middle of the area, began a volume at 21:41 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Aug 27, 3:44 PM MDT | TSTM WND GST 48 | Cheyenne, WY |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Denver, CO (KDNR), launched 12:00Z, 9.7 hours before the alert went out and 193 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 2391 m above ground
- 0-6 km bulk shear
- 13 kt
- 0-1 km storm-relative helicity
- 12 m²/s²
- 0-3 km storm-relative helicity
- 43 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
074
WUUS55 KCYS 272141
SVRCYS
WYC021-272230-
/O.NEW.KCYS.SV.W.0152.200827T2141Z-200827T2230Z/
BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Cheyenne WY
341 PM MDT Thu Aug 27 2020
The National Weather Service in Cheyenne has issued a
* Severe Thunderstorm Warning for...
South central Laramie County in southeastern Wyoming...
* Until 430 PM MDT.
* At 341 PM MDT, a severe thunderstorm was located near North
Cheyenne, or near Cheyenne, moving east at 20 mph.
HAZARD...60 mph wind gusts and penny size hail.
SOURCE...Radar indicated.
IMPACT...Expect damage to roofs, siding, and trees.
* Locations impacted include...
Cheyenne, South Greeley, Ranchettes, Warren AFB, Frontier Park,
North Cheyenne, Warren Af Base, Fox Farm-College and South Greeley
High.
This includes the following highways...
Interstate 25 in Wyoming between mile markers 7 and 21.
Interstate 80 in Wyoming between mile markers 357 and 377.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
&&
LAT...LON 4116 10499 4129 10494 4128 10446 4100 10459
4100 10470
TIME...MOT...LOC 2141Z 280DEG 17KT 4122 10487
HAIL...0.75IN
WIND...60MPH
$$
Hammer2 follow-up statements
970
WWUS55 KCYS 272205
SVSCYS
Severe Weather Statement
National Weather Service Cheyenne WY
405 PM MDT Thu Aug 27 2020
WYC021-272230-
/O.CON.KCYS.SV.W.0152.000000T0000Z-200827T2230Z/
Laramie WY-
405 PM MDT Thu Aug 27 2020
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 430 PM MDT
FOR SOUTH CENTRAL LARAMIE COUNTY...
At 405 PM MDT, a severe thunderstorm was located near Ranchettes, or
near Cheyenne, moving east at 20 mph.
HAZARD...60 mph wind gusts and penny size hail.
SOURCE...Radar indicated.
IMPACT...Expect damage to roofs, siding, and trees.
Locations impacted include...
Cheyenne and Ranchettes.
This includes Interstate 80 in Wyoming between mile markers 365 and
377.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
To report severe weather contact your nearest law enforcement agency.
They will send your report to the National Weather Service office in
Cheyenne.
&&
LAT...LON 4106 10478 4128 10473 4128 10446 4100 10459
4100 10470
TIME...MOT...LOC 2205Z 280DEG 17KT 4120 10472
HAIL...0.75IN
WIND...60MPH
$$
Hammer323
WWUS55 KCYS 272219
SVSCYS
Severe Weather Statement
National Weather Service Cheyenne WY
419 PM MDT Thu Aug 27 2020
WYC021-272229-
/O.CAN.KCYS.SV.W.0152.000000T0000Z-200827T2230Z/
Laramie WY-
419 PM MDT Thu Aug 27 2020
...THE SEVERE THUNDERSTORM WARNING FOR SOUTH CENTRAL LARAMIE COUNTY
IS CANCELLED...
The storm which prompted the warning has weakened below severe
limits, and no longer poses an immediate threat to life or property.
Therefore, the warning has been cancelled. However gusty winds are
still possible with this thunderstorm.
To report severe weather, contact your nearest law enforcement
agency. They will relay your report to the National Weather Service
Cheyenne.
LAT...LON 4106 10478 4128 10473 4128 10446 4100 10459
4100 10470
TIME...MOT...LOC 2217Z 280DEG 17KT 4119 10463
$$
HammerWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Cheyenne, WY wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 27, 1:57 PM MDT, 1 hour 44 minutes earlier.
Area forecast discussion, Aug 27, 1:57 PM MDT, 1 hour 44 minutes before
Area Forecast Discussion National Weather Service Cheyenne WY 157 PM MDT Thu Aug 27 2020 .SHORT TERM...(Today and Tonight) Issued at 156 PM MDT Thu Aug 27 2020 A few showers and thunderstorms have developed early this afternoon across southeast Wyoming with the approaching shortwave. Initial development has since decayed over Laramie Co in Wyoming, but has produced an outflow boundary with gusts to 45 MPH. Additionally storm development will continue this afternoon, especially along the Laramie Range where CAPEs hover around 1000 J/kg. Strongest storms look to form over the North Laramie Range and move into Converse and Niobrara Co later this afternoon where SPC has highlighted with a Slight Risk. Main threats will be strong winds and hail over northeastern portions of the CWA while storms west of the Laramie Range will mainly produce strong winds gusts with inverted-V profiles as LCLs extend to about -5C. The stationary front that has been positioned around the CWA the past few days will push through this evening as winds shift to out of the northwest. Gusty winds will be possible overnight across the Nebraska Panhandle as slightly cooler temperatures will move in behind the front. .LONG TERM...(Friday through Wednesday) Issued at 345 AM MDT Thu Aug 27 2020 Models/ensemble guidance is in general agreement with suppression of the upper ridge into the southern CONUS, with an active progressive zonal flow aloft across the northern CONUS. Shortwave trough and cold front exit east into the central Plains Friday. A shortwave topping the ridge to the south across southern WY and northern CO and post-frontal northeasterly upslope will aid in the development of scattered afternoon and evening showers and thunderstorms, some which may produce brief heavy rainfall and gusty winds. Another passing shortwave and surface trough over the high plains will keep scattered afternoon and evening showers and thunderstorms in the forecast for Saturday. A stronger upper trough entering southwest Canada will swing quickly southeast through the northern and central Rockies and Plains from Sunday afternoon into Monday morning. Widely scattered showers and thunderstorms will develop ahead of a stronger cold front, west of the I-25 corridor Sunday afternoon, increasing in coverage Sunday night as the front passes through the CWA. After highs in the 80s to lower 90s Sunday, high temperatures Monday will range from the mid 60s to mid 70s. Another shortwave trough on the heels of the first trough will pass through by Tuesday morning, preceded by isolated to scattered showers and thunderstorms. Drier air aloft in the northwest flow will decrease coverage of diurnal convection Tuesday and Wednesday. High temperatures Tuesday and Wednesday will warm to near seasonal normals. && .AVIATION...(For the 18Z TAFS through 18Z Friday afternoon) Issued at 1100 AM MDT Thu Aug 27 2020 Becoming more likely that we may see severe thunderstorms for some of our airports this afternoon. Using latest HRRR and Hires guidance...it looks like storms form lines as they move into the Panhandle late afternoon. Did go G50kt for KCDR and KAIA this afternoon. Will continue to monitor. && .FIRE WEATHER... Issued at 156 PM MDT Thu Aug 27 2020 Warm and dry across much of the area today with relative humidities dropping into the teens across southeast Wyoming and around 20 percent in the Nebraska Panhandle. Winds will be strongest across Carbon County were gusts are currently 25-30 MPH and therefore a Red Flag Warning is in effect for this afternoon. Showers and thunderstorms are expected across the area today with strong outflow winds and lightning. A cold front pushes through the area overnight resulting in slightly cooler temperatures Friday. && .CYS WATCHES/WARNINGS/ADVISORIES... WY...Red Flag Warning until 8 PM MDT this evening for WYZ303-304-306. NE...None. && SHORT TERM...MB LONG TERM...MAJ AVIATION...GCC FIRE WEATHER...MB
Hazardous weather outlook, Aug 27, 2:14 PM MDT, 1 hour 27 minutes before
Hazardous Weather Outlook National Weather Service Cheyenne WY 214 PM MDT Thu Aug 27 2020 WYZ103>106-109>117-282015- North Laramie Range-Ferris/Seminoe/Shirley Mountains- Shirley Basin-Central Laramie Range and Southwest Platte County- Central Carbon County-North Snowy Range Foothills- Southwest Carbon County-Sierra Madre Range- Upper North Platte River Basin-Snowy Range-Laramie Valley- South Laramie Range-South Laramie Range Foothills- 214 PM MDT Thu Aug 27 2020 This hazardous weather outlook is for portions of south central Wyoming and southeast Wyoming. .DAY ONE...THIS AFTERNOON AND TONIGHT Gusty winds and low humidities have resulted in critical fire weather conditions west of the Laramie Range this afternoon. A Red Flag Warning is in effect for much of Carbon County until 8 PM this evening. Scattered afternoon and early evening thunderstorms will be accompanied by brief wind gusts up to 50 mph and light to moderate rain. .DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY Isolated to scattered afternoon and evening thunderstorms will develop Friday through Tuesday. Severe weather is not expected. .Spotter information statement... Spotters are encouraged to report any severe weather to their local NWS office. NEZ002-003-019>021-054-055-095-096-WYZ101-102-107-108-118-119- 282015- Dawes County-Box Butte County-Scotts Bluff County-Banner County- Morrill County-Kimball County-Cheyenne County- Northern Sioux County-Southern Sioux County- Converse County Lower Elevations-Niobrara County- East Platte County-Goshen County-Central Laramie County- East Laramie County- 214 PM MDT Thu Aug 27 2020 This hazardous weather outlook is for portions of panhandle Nebraska...east central Wyoming and southeast Wyoming. .DAY ONE...THIS AFTERNOON AND TONIGHT Scattered thunderstorms will develop late afternoon and spread east into the Nebraska Panhandle early this evening. Some thunderstorms may become severe, especially from east central Wyoming into northern portions of the Nebraska Panhandle. Hail up to quarter size and wind gusts of 60 MPH will be possible. Thunderstorms will decrease in coverage and intensity later this evening. .DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY Isolated to scattered afternoon and evening thunderstorms will develop Friday through Tuesday. Severe weather is not expected. .Spotter information statement... Spotters are encouraged to report any severe weather to their local NWS office.
In the hours before
Special weather statement, Aug 27, 12:31 PM MDT, 3 hours 10 minutes before
Special Weather Statement National Weather Service Cheyenne WY 1231 PM MDT Thu Aug 27 2020 WYZ108-118-119-271915- Goshen County WY-Central Laramie County WY-East Laramie County WY- 1231 PM MDT Thu Aug 27 2020 ...SIGNIFICANT WEATHER ADVISORY FOR SOUTHEASTERN GOSHEN AND NORTHEASTERN LARAMIE COUNTIES UNTIL 115 PM MDT... At 1231 PM MDT, Doppler radar was tracking a strong thunderstorm near Meriden Rest Area, or 35 miles south of Torrington, moving east at 10 mph. Half inch hail and winds in excess of 40 mph will be possible with this storm. Locations impacted include... La Grange and Meriden Rest Area. PRECAUTIONARY/PREPAREDNESS ACTIONS... To report severe weather, contact your nearest law enforcement agency. They will relay your report to the National Weather Service office in Cheyenne. && LAT...LON 4149 10448 4167 10448 4171 10411 4144 10411 TIME...MOT...LOC 1831Z 270DEG 9KT 4158 10439 Hammer
Special weather statement, Aug 27, 1:36 PM MDT, 2 hours 5 minutes before
Special Weather Statement
National Weather Service Cheyenne WY
136 PM MDT Thu Aug 27 2020
NEZ020-054-WYZ118-119-272030-
Kimball NE-Banner NE-Central Laramie County WY-
East Laramie County WY-
136 PM MDT Thu Aug 27 2020
...SIGNIFICANT WEATHER ADVISORY FOR KIMBALL...BANNER AND SOUTHEASTERN
LARAMIE COUNTIES UNTIL 230 PM MDT...
At 133 PM MDT, Doppler radar was tracking thunderstorm outflow along
a line extending from 7 miles west of Harrisburg to 7 miles east of
Albin to 9 miles northwest of Pine Bluffs to near Hillsdale.
Movement was southeast at 20 mph.
Wind gusts up to 50 mph will be possible with this outflow, out of
the west and northwest. No rain or lightning is expected.
Locations impacted include...
Kimball, Pine Bluffs, Burns, Oliver Campground, Hillsdale, Oliver
Reservoir, Kimball Airport, Harrisburg, Panorama Point and Bushnell.
This outflow will arrive at the wildfire south of Mcgrew between
215 and 230 PM MDT.
This includes the following highways...
Interstate 80 in Wyoming between mile markers 382 and 402.
Interstate 80 in Nebraska between mile markers 1 and 25.
LAT...LON 4121 10450 4134 10421 4145 10403 4169 10394
4169 10338 4137 10345 4114 10363 4100 10394
4100 10430
TIME...MOT...LOC 1933Z 310DEG 16KT 4158 10389 4142 10395 4126 10421
4116 10444
HammerSpecial weather statement, Aug 27, 2:40 PM MDT, 1 hour 1 minute before
Special Weather Statement National Weather Service Cheyenne WY 240 PM MDT Thu Aug 27 2020 WYZ103>106-109>117-280100- North Laramie Range-Ferris/Seminoe/Shirley Mountains- Shirley Basin-Central Laramie Range and Southwest Platte County- Central Carbon County-North Snowy Range Foothills- Southwest Carbon County-Sierra Madre Range- Upper North Platte River Basin-Snowy Range-Laramie Valley- South Laramie Range-South Laramie Range Foothills- Including the cities of Garrett, Seminoe Dam, Medicine Bow, Shirley Basin, Bordeaux, Rawlins, Arlington, Elk Mountain, Baggs, Saratoga, Encampment, Centennial, Albany, Bosler, Laramie, Buford, Pumpkin Vine, Vedauwoo, Whitaker, Federal, and Horse Creek 240 PM MDT Thu Aug 27 2020 Scattered to numerous showers and a few thunderstorms will impact areas along and west of the Laramie Range through early this evening. This activity will be capable of locally strong wind gusts in excess of 55 MPH. Use caution if you encounter these showers while traveling, especially if driving light weight and high profile vehicles. If threatening weather approaches your area, seek shelter inside a sturdy structure until the storms pass. CLH
Special weather statement, Aug 27, 3:28 PM MDT, 13 minutes before
Special Weather Statement National Weather Service Cheyenne WY 328 PM MDT Thu Aug 27 2020 WYZ116>118-272215- South Laramie Range WY-Central Laramie County WY- South Laramie Range Foothills WY- 328 PM MDT Thu Aug 27 2020 ...SIGNIFICANT WEATHER ADVISORY FOR SOUTHWESTERN LARAMIE COUNTY UNTIL 415 PM MDT... At 328 PM MDT, Doppler radar was tracking strong thunderstorms along a line extending from 7 miles east of Federal to 8 miles northwest of Natural Fort. Movement was east at 20 mph. Pea size hail and wind gusts of 50 to 55 mph will be possible with these storms. Locations impacted include... Cheyenne, South Greeley, Ranchettes, Warren AFB, Frontier Park, North Cheyenne, Warren Af Base, Fox Farm-College and South Greeley High. This includes the following highways... Interstate 25 in Wyoming between mile markers 1 and 23. Interstate 80 in Wyoming between mile markers 346 and 377. PRECAUTIONARY/PREPAREDNESS ACTIONS... To report severe weather, contact your nearest law enforcement agency. They will relay your report to the National Weather Service office in Cheyenne. && LAT...LON 4135 10507 4128 10448 4100 10458 4100 10514 TIME...MOT...LOC 2128Z 287DEG 16KT 4126 10496 4102 10505 Hammer
The office that day
Everything else NWS Cheyenne, WY issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Aug 27, 2:10 AM MDT | Red Flag Warning | CYS | 18 hr | |
| Aug 27, 12:31 PM MDT | Special Weather Statement | CYS | Laramie | 44 min |
| Aug 27, 3:28 PM MDT | Special Weather Statement | CYS | Laramie | 47 min |
| Aug 27, 4:23 PM MDT | Special Weather Statement | CYS | Laramie | 52 min |
| Aug 27, 4:41 PM MDT | Special Weather Statement | CYS | Platte | 34 min |
| Aug 27, 4:54 PM MDT | Special Weather Statement | CYS | Niobrara | 51 min |
| Aug 27, 5:08 PM MDT | Special Weather Statement | CYS | Platte | 52 min |
Nearby
Severe Thunderstorm Warnings in Wyoming, 2020Every severe thunderstorm warning in 2020
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.